Case report: CAD causes stroke-like symptoms, heart attack, rotted skin
This may be the first time these symptoms occurred together, researchers said
A man had stroke-like symptoms, a heart attack, and rotting skin that were determined to be likely caused by cold agglutinin disease (CAD).
While similar issues have been reported with CAD, this may be the first report of these symptoms occurring at the same time in one patient, the researchers said in “Cold Agglutinin Disease–Associated Transient Ischemic Attack, Non-ST Elevation Myocardial Infarction, and Skin Necrosis: A Case Report,” which was published in the Annals of Internal Medicine Clinical Cases.
CAD is caused by antibodies, or cold agglutinins, that stick to red blood cells and cause them to clump up at low temperatures.
This case focused on a 66-year-old African American man with a history of Waldenström macroglobulinemia, a rare type of blood cancer.
The man was found by his wife one morning sitting in a chair, confused, sweaty, and having difficulty talking. He vomited three times. The man was taken to the hospital, but was agitated and restless and had difficulty communicating with hospital staff. Clinicians put him on breathing support due to his altered mental state.
Rare symptoms of CAD investigated
Clinicians thought the man might be having a stroke, but imaging scans didn’t show signs indicating one. Tests of his heart, however, showed he might be having a type of heart attack called a non-ST elevation myocardial infarction and a standard treatment protocol was initiated, including treatment to prevent blood clotting.
The man became more alert and was taken off breathing support. He said the last thing he remembered was making breakfast before his wife found him. A neurological exam didn’t reveal any noteworthy problems.
The next morning, the patient awoke to find the skin and soft tissue of both his feet had taken on a blackened, rotting appearance. A biopsy showed his blood vessels were clogged up with clumps of red blood cells.
A diagnosis of CAD was confirmed with blood-based tests.
“This is the first case in which [heart attack, stroke-like symptoms, and skin rotting] have all occurred together potentially due to underlying active cold agglutinin disease flare,” the researchers wrote.
Over the next few days, the patient had two bloody bowel movements and anti-clotting therapy was paused while diagnostic tests were run that showed some damage to the man’s esophagus (the tube that connects the throat to the stomach), along with intestinal growths that were determined to be benign polyps. The anti-clotting therapy was restarted after more serious intestinal problems were ruled out.
With his mental state back to normal, his heart health under control, and the digestive bleeds managed, the patient was discharged from the hospital. He was closely monitored by clinicians in several different specialties and parts of his toes of both feet were eventually amputated due to tissue damage. Diagnostic tests later confirmed coronary artery disease, a condition wherein the heart’s tissue doesn’t get enough blood.
“The most striking component to this case is the patient’s presentation of [heart attack] and [altered mental state] with stroke-like symptoms occurring within the same time frame, followed by [skin-related] manifestations. Although there have been documented cases of patients experiencing similar symptoms, none presented simultaneously,” wrote the researchers, who called for more research into how CAD may cause these rare complications.